Tornadoes · United States · Kansas · 2014

EF0 tornado, Inman to Mc Pherson, Kansas, May 11, 2014

From Inman to Mc Pherson, this EF0 tornado ran 1.1 miles across McPherson County on May 11, 2014, touching down at 10:05 PM CDT and reaching 75 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
May 11, 2014
Touchdown
10:05 PM CDT (03:05 UTC)
Lifted
10:08 PM CDT (03:08 UTC)
On the ground
3 minutes
Path length
1.1 miles (1.8 km)
Path width
75 yards (69 m)
Deaths
0
Injuries
0
County
McPherson County
Touchdown point
38.363, -97.630
Lift-off point
38.372, -97.613
Record number
1405112105-01

What the Weather Service recorded

A nice sized outbreak of severe weather occurred across the counties in South Central Kansas. The primary hazards were hail and wind, however, a few very weak tornadoes also occurred. Several reports of hail up to the size of three inches in diameter was noted at one location.

Power flashes were noted from this brief touchdown.

Very brief touchdown with no damage.

Very short track tornado with no damage reported.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

8 minutes of warning. NWS ICT issued a tornado warning for this county at 02:57 UTC, 8 minutes before the tornado touched down, in force until 03:30 UTC.

The county was under a severe thunderstorm watch, issued at 03:00 UTC and running to 09:00 UTC.

Issued (UTC)ExpiredProductOffice
15:00 UTC03:57 UTCWind AdvisoryICT
17:00 UTC00:22 UTCRed Flag WarningICT
19:43 UTC02:59 UTCTornado WatchICT
00:45 UTC01:45 UTCSevere Thunderstorm WarningICT
01:41 UTC02:30 UTCSevere Thunderstorm WarningICT
02:27 UTC03:00 UTCTornado WarningICT
02:57 UTC03:30 UTCTornado WarningICT
03:00 UTC09:00 UTCSevere Thunderstorm WatchICT
03:14 UTC04:00 UTCSevere Thunderstorm WarningICT
03:24 UTC04:15 UTCSevere Thunderstorm WarningICT

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 00:33 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the tornado touched down at May 11, 7:08 PM CDT, 2 hours 57 minutes earlier.

Area forecast discussion, May 11, 7:08 PM CDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
708 PM CDT SUN MAY 11 2014

...UPDATED FOR 00Z AVIATION DISCUSSION...

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 207 PM CDT SUN MAY 11 2014

STRONG INSTABILITY EXISTS IN THE WARM/MOIST SECTOR ACROSS THE
FORECAST AREA THIS AFTERNOON...WITH COLD FRONT AND DRY-LINE
JUST OFF TO OUR WEST. LOW LEVEL CONVERGENCE WILL INCREASE NEAR
THE TIME OF PEAK HEATING...WITH RAPID DEVELOPMENT OF DEEP
CONVECTION DEPICTED BY THE SHORT TERM MODELS IN THE 21-23Z
TIME FRAME. IMPRESSIVE DEEP LAYER SHEAR WILL SUPPORT AN
INITIAL SUPERCELL MODE ACROSS CENTRAL KANSAS LATE THIS
AFTERNOON AND EARLY EVENING...THOUGH FORCING ALONG THE
EASTWARD MIGRATING COLD FRONT AND FLOW ALOFT MORE PARALLEL TO
THE BOUNDARY SUGGESTS TRANSITION TO A LINEAR MODE AS THE EVENING
PROGRESSES. THE GREATEST RISK FOR HIGHER END SEVERE WEATHER
INCLUDING VERY LARGE HAIL AND TORNADOES SHOULD EXIST LATE THIS
AFTERNOON AND EARLY EVENING ACROSS CENTRAL KANSAS WITH ANY
SUPERCELL STORMS AND DURING TRANSITION TO A QUASI-LINEAR
MODE...ESPECIALLY PREFERENTIALLY ON THE SOUTHERN MOST CELLS ALONG
THE FRONT. THE SEVERE RISK SHOULD DIMINISH BY MIDNIGHT AS THE
CONVECTION SHIFTS EAST TOWARD THE TURNPIKE...THOUGH MARGINALLY
SEVERE STORMS AND LOCALLY HEAVY RAINS WITH AN INCREASED POTENTIAL
FOR MINOR FLOODING WILL CONTINUE OVERNIGHT.

MUCH COOLER WEATHER IS STILL ON TAP FOR EARLY THIS WEEK AS THE
MEAN LONGWAVE UPPER TROF SLOWLY MIGRATES EAST ACROSS THE PLAINS
TO THE MISSISSIPPI VALLEY. CONVECTIVE CHANCES WILL LINGER ON
MONDAY ACROSS SOUTHEAST KANSAS THOUGH THE SEVERE RISK LOOKS
MINIMAL WITH PERHAPS JUST A FEW STRONG STORMS BEFORE THE FRONT
EXITS IN THE LATE AFTERNOON. A SHORTWAVE ALOFT IN THE BASE OF
THE MEAN LONGWAVE TROF WILL MOVE EAST ACROSS SOUTHERN KANSAS
AND NORTHERN OKLAHOMA TUESDAY NIGHT. THIS MAY PROVIDE MAINLY
SOUTHEAST KANSAS WITH A SLIGHT CHANCE OF SHOWERS.

DARMOFAL

.LONG TERM...(THURSDAY THROUGH SUNDAY)
ISSUED AT 207 PM CDT SUN MAY 11 2014

ONLY SLIGHT CHANGES TO THE FORECAST FOR THE LATTER HALF OF THE
WEEK. SHORTWAVES ALOFT WILL ROTATE SOUTHEAST ON THE BACK SIDE OF
THE EASTERN CONUS LONGWAVE ACROSS THE MIDWEST. THIS MAY GIVE
RISE TO SLIGHT CHANCES FOR SHOWERS AS A REINFORCING PUSH OF
COOL AIR AND FRONT PUSHES SOUTH BY THURSDAY NIGHT OR FRIDAY.
OTHERWISE IT WILL REMAIN UNSEASONABLY COOL WITH SOME MODERATION
BY THE WEEKEND.

KED

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 707 PM CDT SUN MAY 11 2014

WIDESPREAD SHOWERS AND THUNDERSTORMS WILL BE A MAIN CONCERN FOR MOST
OF THE TAF SITES FOR THE NEXT 12-18 HRS.  MOST OF THIS ACTIVITY WILL
INITIALLY BE MOST NUMEROUS NEAR THE KRSL TAF SITE...WITH THE SHOWERS
AND TSRA SPREADING SLOWLY TO THE EAST AS THE LATE EVENING INTO THE
OVERNIGHT PROGRESSES.  SO WILL GO WITH PREVAILING TSRA FOR KRSL AND
EVENTUALLY WILL SEE PREVAILING TSRA FOR KSLN/KHUT BY AROUND 02-04Z.
EXPECT THIS AREA OF CONVECTION TO TRAIN TO THE EAST-NORTHEAST AS THE
OVERNIGHT PROGRESSES...AND APPROACH KICT AFTER 06-08Z. WILL
CERTAINLY SEE MVFR CIGS/VSBYS IN AND NEAR THE STORMS.

EXPECT A WIND SHIFT TO THE WEST-NW AS THIS LINE OF CONVECTION
PROGRESSES TO THE EAST EARLY ON MON ASA COLD FRONT PUSHES ACROSS THE
FORECAST AREA...FOR THE KRSL AND KSLN TAF SITES.

EXPECT THE AREA OF CONVECTION TO SHIFT EAST ACROSS KICT AND KCNU
FOR MON MORNING...WITH MVFR CIGS/VSBYS IN AND AROUND THE CONVECTION.

KETCHAM

&&

.FIRE WEATHER...
ISSUED AT 207 PM CDT SUN MAY 11 2014

SCATTERED TO NUMEROUS SHOWERS AND STORMS ARE EXPECTED TO RESULT IN
MEANINGFUL RAINS FOR MUCH OF THE AREA TONIGHT INTO MONDAY. THIS MAY
ALLOW FOR RENEWED GREEN-UP ACROSS DROUGHT STRICKEN AREAS OF CENTRAL
AND SOUTH CENTRAL KANSAS. EVEN SO...A SLIGHTLY ELEVATED RISK FOR
VERY HIGH GRASSLAND FIRE DANGER MAY EXIST THE NEXT COUPLE OF DAYS
ACROSS PORTIONS OF CENTRAL KANSAS...MAINLY WEST OF HIGHWAY 14.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    60  66  42  66 /  60  40  10  10
HUTCHINSON      56  62  41  65 /  70  30  10  10
NEWTON          58  64  41  65 /  60  40  10  10
ELDORADO        63  69  42  65 /  60  60  10  10
WINFIELD-KWLD   64  71  42  66 /  60  60  10  10
RUSSELL         48  55  38  63 /  80  20  10  10
GREAT BEND      49  57  38  63 /  80  20  10  10
SALINA          56  61  40  65 /  80  30  10  10
MCPHERSON       56  61  41  65 /  80  30  10  10
COFFEYVILLE     69  75  46  66 /  60  70  40  10
CHANUTE         69  73  45  65 /  60  70  30  10
IOLA            68  73  45  65 /  60  70  30  10
PARSONS-KPPF    70  75  46  65 /  60  70  30  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 10 PM CDT THIS EVENING FOR KSZ048>053-
067>072-082-083-091>096-098>100.

RED FLAG WARNING UNTIL 8 PM CDT THIS EVENING FOR KSZ032-033-
047>052-067-068-082-083-091.

WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KSZ032-033-047.

&&
Hazardous weather outlook, May 11, 3:23 PM CDT, 6 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
323 PM CDT SUN MAY 11 2014

KSZ032-033-047>053-067>072-082-083-091>096-098>100-122030-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
323 PM CDT SUN MAY 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS ARE EXPECTED THIS EVENING ACROSS MUCH OF
CENTRAL AND PORTIONS OF SOUTH CENTRAL KANSAS. THE GREATEST RISK
IS ALONG AND WEST OF A SALINA TO HUTCHINSON TO ANTHONY LINE.
SUPER-CELL STORMS ARE POSSIBLE EARLY ON...AND THEN ARE EXPECTED TO
BECOME MORE LINEAR IN NATURE. THESE STORMS WILL BE CAPABLE OF VERY
LARGE HAIL GREATER THAN 2 INCHES IN DIAMETER...DAMAGING DOWN-BURST
WINDS IN EXCESS OF 75 MPH...AND TORNADOES. AS THE LINE OF STORMS
MOVES SLOWLY EAST TOWARD THE KANSAS TURNPIKE LATER THIS EVENING
AND OVERNIGHT...THE RISK OF HIGHER END SEVERE WEATHER WILL LESSEN.
HOWEVER STORMS OVERNIGHT MAY STILL CONTAIN HAIL UP TO GOLF BALL
SIZE AND DAMAGING WINDS TO 65 MPH.

THERE WILL ALSO BE A RISK FOR HEAVY RAINFALL AND POTENTIAL MINOR
FLOODING THIS EVENING AND OVERNIGHT...AS THUNDERSTORMS REDEVELOP
AND TRAIN ALONG THE SLOW MOVING COLD FRONT. THE GREATEST RISK FOR
LOCALLY HEAVY RAINFALL WILL BE ACROSS CENTRAL KANSAS.

STRONG AND GUSTY SOUTH WINDS WILL CONTINUE OVER MUCH OF THE AREA
INTO MID-EVENING. THE WARM TEMPERATURES AND STRONG WINDS WILL
CONTINUE TO KEEP THE GRASSLAND FIRE DANGER VERY HIGH TO EXTREME
FOR RAIN-FREE AREAS THAT ARE WEST OF THE KANSAS TURNPIKE. PLEASE
REFER TO THE RED FLAG WARNING AND WIND ADVISORY FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORM CHANCES WILL LINGER INTO MONDAY ACROSS SOUTHEAST
KANSAS...WITH THE POTENTIAL FOR STRONG STORMS DURING THE
AFTERNOON.

VERY HIGH GRASSLAND FIRE DANGER IS POSSIBLE MONDAY AND TUESDAY...
GENERALLY WEST OF HIGHWAY 14.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY LATE THIS AFTERNOON THROUGH THE
EVENING...GENERALLY ALONG AND WEST OF A SALINA TO HUTCHINSON TO
ANTHONY LINE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KED

In the hours before

Local storm report, May 11, 9:53 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
953 PM CDT SUN MAY 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     TSTM WND GST     7 S TURON               37.71N 98.43W
05/11/2014  E70 MPH          KINGMAN            KS   EMERGENCY MNGR

&&

VJP
Local storm report, May 11, 9:56 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
956 PM CDT SUN MAY 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0951 PM     TORNADO          4 N INMAN               38.29N 97.77W
05/11/2014                   MCPHERSON          KS   STORM CHASER

            POWER FLASHES FROM A BRIEF TOUCHDOWN.

&&

BDK
Local storm report, May 11, 9:57 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
957 PM CDT SUN MAY 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0949 PM     HAIL             WINDOM                  38.38N 97.91W
05/11/2014  E1.75 INCH       MCPHERSON          KS   STORM CHASER

&&

BDK
Local storm report, May 11, 10:00 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
1000 PM CDT SUN MAY 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0949 PM     HAIL             WINDOM                  38.38N 97.91W
05/11/2014  E1.75 INCH       MCPHERSON          KS   LAW ENFORCEMENT

&&

BDK
Local storm report, May 11, 10:02 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1002 PM CDT SUN MAY 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1002 PM     TSTM WND GST     MCPHERSON AIRPORT       38.35N 97.69W
05/11/2014  M64 MPH          MCPHERSON          KS   AWOS

&&

VJP
Local storm report, May 11, 10:04 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1004 PM CDT SUN MAY 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     TSTM WND DMG     BUHLER                  38.14N 97.77W
05/11/2014                   RENO               KS   EMERGENCY MNGR

            POWER LINES DOWN WITH POWER OUTAGES IN TOWN.

&&

BDK

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Topeka, KS (KFOE), 00:00Z

3.1 hours before the tornado, 186 km from the path. May 12, 2014.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2014-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1294 joules per kilogram, CIN -118, lifted condensation level 1661 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Topeka, KS at 00:00Z on 2014-05-12The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 94 square meters per square second, 0 to 6 km bulk shear 37 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1294 J/kg
Mixed-layer CIN
-118 J/kg
Surface CAPE
2448 J/kg
Mixed-layer LCL
1661 m above ground
0-6 km bulk shear
37 kt
0-1 km bulk shear
19 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
264 m²/s²
Significant tornado parameter
0.1
Supercell composite
6.2
0-3 km lapse rate
6.9 K/km

Open this sounding in Storm Lab

Topeka, KS (KFOE), 12:00Z

8.9 hours after it, 186 km from the path. May 12, 2014.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2014-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1719 joules per kilogram, CIN -52, lifted condensation level 751 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Topeka, KS at 12:00Z on 2014-05-12The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 312 square meters per square second, 0 to 6 km bulk shear 57 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1719 J/kg
Mixed-layer CIN
-52 J/kg
Surface CAPE
764 J/kg
Mixed-layer LCL
751 m above ground
0-6 km bulk shear
57 kt
0-1 km bulk shear
38 kt
0-1 km storm-relative helicity
312 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
2.9
Supercell composite
11.5
0-3 km lapse rate
4.2 K/km

Open this sounding in Storm Lab

The radar

The Wichita radar (KICT), 81 km away, was scanning. The volume nearest the touchdown began at 03:04 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
01:39 UTCHAIL 0.88GeneseoEllsworth, KS
01:55 UTCHAIL 0.88Wnw GeneseoRice, KS
02:03 UTCHAIL 1.752 E ChaseRice, KS
02:08 UTCHAIL 1.25SterlingRice, KS
02:09 UTCHAIL 1.5W SterlingRice, KS
02:10 UTCHAIL 1.75SterlingRice, KSREPORT RECEIVED VIA TWITTER.
02:10 UTCHAIL 1.75SterlingRice, KS
02:12 UTCTORNADO1 Sw SterlingRice, KS
02:20 UTCTORNADO2 N SterlingRice, KSTRAINED SPOTTER REPORTS SEEING POWER FLASHES.
02:23 UTCHAIL 0.88Little RiverRice, KS
02:35 UTCHAIL 1.257 Wsw McphersonMcpherson, KSDELAYED REPORT FROM COCORAHS
02:45 UTCTSTM WND DMGBuhlerReno, KSPOWER LINES DOWN WITH POWER OUTAGES IN TOWN.
02:47 UTCHAIL 1.57 Wnw McphersonMcpherson, KSTRAINED SPOTTER REPORTS QUARTER TO PING PONG BALL SIZED HAIL.
02:49 UTCHAIL 1.75WindomMcpherson, KS
02:49 UTCHAIL 1.75WindomMcpherson, KS
02:51 UTCTORNADO4 N InmanMcpherson, KSPOWER FLASHES FROM A BRIEF TOUCHDOWN.
02:52 UTCTORNADO7 Sw McphersonMcpherson, KSPOWER POLES ARE REPORTED TO BE DOWN AT 8TH AND DAKOTA WHICH IS NORTHWEST OF GROVELAND. TIME IS BASED ON PREVIOUS REPORTS OF TORNADO IN THAT AREA.
02:54 UTCTORNADO4 Sw McphersonMcpherson, KSTORNADO REPORTED NEAR THE INTERSECTION OF HIGHWAY 61 AND CHEROKEE.
03:02 UTCTSTM WND GST 64Mcpherson AirportMcpherson, KS
03:05 UTCTORNADO1 Se McphersonMcpherson, KS
03:07 UTCTORNADOMcphersonMcpherson, KSTRAINED SPOTTER REPORTS VIA KSN OF A TORNADO PASSED THE INTERSTATE 135 EXIT IN MCPHERSON.
04:17 UTCHAIL 0.251 E CarltonDickinson, KSSIGNIFICANT HAIL DAMAGE TO WHEAT CROP. HAIL SIZE UNKNOWN.
04:25 UTCTSTM WND GST 59Mount HopeSedgwick, KSTRAINED SPOTTER ALSO REPORTED PING PONG BALL SIZE HAIL.
04:25 UTCHAIL 1.5Mount HopeSedgwick, KSTRAINED SPOTTER SPOTTER REPORTS HAIL COVERING THE GROUND AND 59MPH WINDS.
04:45 UTCTSTM WND GST 805 Ene SedgwickHarvey, KSLAW ENFORCEMENT WAS DRIVING AT INTERSTATE 135 AND K196 WHEN HE ENCOUNTERED 70 TO 80 MPH WINDS AND RAIN WHICH LIMITED VISIBILITY SIGNIFICANTLY. TIME IS BASED ON RADAR.
05:05 UTCHAIL 1PeabodyMarion, KSSTORM CHASER REPORTS VIA TWITTER OF NICKEL TO QUARTER SIZE HAIL ON US HIGHWAY 50.
05:19 UTCHEAVY RAIN 0.714 Sse Newton AirportHarvey, KSTRAINED SPOTTER RECEIVED THIS AMOUNT IN 22 MINUTES.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2014 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are

The other tornadoes of May 11, 2014

35 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 113:26 PM CDTEF0Clay, NE0.1150
May 113:50 PM CDTEF3Clay, NE20.21,300$14 million
May 114:24 PM CDTEF0Lee, IA0.130
May 114:25 PM CDTEF0Fillmore, NE0.0100
May 114:25 PM CDTEF2Fillmore, NE9.4750$3.5 million
May 114:40 PM CDTEF1Fillmore, NE6.1150$150,000
May 114:57 PM CDTEF3Fillmore, NE19.12,640$11 million
May 115:04 PM CDTEF0York, NE0.625
May 115:13 PM CDTEF0Seward, NE1.7100
May 115:23 PM CDTEF2Seward, NE8.0500
May 115:53 PM CDTEF2Seward, NE4.7330
May 115:58 PM CDTEF1York, NE5.5700$60,000
May 116:07 PM CDTEF1Lancaster, NE3.0400
May 116:11 PM CDTEF2Lancaster, NE2.5300
May 116:12 PM CDTEF1Pawnee, KS3.3150
May 116:20 PM CDTEF1Lancaster, NE5.3280
May 116:42 PM CDTEF0Saunders, NE1.8200
May 116:44 PM CDTEF0Edwards, KS0.825
May 116:55 PM CDTEF1Jefferson, NE15.55001
May 116:59 PM CDTEF1Saunders, NE10.7800
May 117:21 PM CDTEF1Douglas, NE5.2200
May 117:32 PM CDTEF0Union, SD2.450$20,000
May 118:35 PM CDTEF1Sioux, IA3.9100$3.0 million
May 118:44 PM CDTEF0Stafford, KS3.450
May 118:50 PM CDTEF0Sioux, IA0.950
May 118:59 PM CDTEF0O'Brien, IA0.550$5,000
May 119:03 PM CDTEF0Pratt, KS4.650
May 119:12 PM CDTEF0Rice, KS0.450
May 119:20 PM CDTEF0Rice, KS1.050
May 119:43 PM CDTEF2Guthrie, IA10.3240$1.3 million
May 119:51 PM CDTEF0McPherson, KS1.375
May 119:54 PM CDTEF0McPherson, KS0.750
May 119:56 PM CDTEF1Guthrie, IA4.3190$400,000
May 1110:21 PM CDTEF0Dallas, IA5.9100$100,000
May 1110:44 PM CDTEF0Boone, IA1.7100$25,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.